MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/31/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for an ablation of a tumor (glioblastoma), located left temporal ca.52mm deep in the brain and with a size of ca.34.5ccm, has been performed with the aid of the brainlab alignment software cranial 2.0.Placement of two laser fibers was intended, with a biopsy of the tumor beforehand with 2-3 passes and samples within the same path.After performing the biopsy successfully with the pathological sample retrieved as desired, and placing the laser fibers, the surgeon detected from pre-ablation mri scans, that the laser fiber paths and target points were deviating from their intended/planned locations, shifted inferior by ca.4mm.Correspondingly, the biopsy path and target -despite successful as desired- had deviated in the same way.The surgeon determined the current laser fiber placements as still safe for the litt treatment and continued the tumor ablation, without any changes.The tumor was successfully ablated, whereas a complete ablation of the tumor was not possible, which was due to clinical reasons, e.G.The size of the tumor, unrelated to the laser fiber placements.According to the hospital (clinician, lead technologist): - the biopsy was successful as intended, with the pathological diagnostic sample retrieved as desired.- the deviation of the laser fibers placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the tumor was successfully ablated, whereas a complete ablation of the tumor was not possible, which was due to clinical reasons, e.G.The size of the tumor, unrelated to the laser fiber placements.- there was no harm or negative effect to the patient due to the deviating placements, and there were no changes done to the planned procedure or surgery, correspondingly there was no prolong of the surgery/anesthesia due to this issue.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.
 
Additional Manufacturer Narrative
H1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy and laser fiber placements were performed in different locations and paths in the brain than anticipated and planned with the brainlab navigation involved, despite according to the hospital (clinician, lead technologist): - the biopsy was successful as intended, with the pathological diagnostic sample retrieved as desired.- the deviation of the laser fibers placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the tumor was successfully ablated, whereas a complete ablation of the tumor was not possible, which was due to clinical reasons, e.G.The size of the tumor, unrelated to the laser fiber placements.- there was no harm or negative effect to the patient due to the deviating placements, and there were no changes done to the planned procedure or surgery, correspondingly there was no prolong of the surgery/anesthesia due to this issue.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the placements locations and paths, in the skull and in the brain, performed with the aid of navigation deviating shifted inferior by ca.4mm from planned/intended, is: - an inadequate placement of the fiducial markers on the patient's head by the user, not fulfilling brainlab requirements - the fiducials were placed on areas subject to significant skin shift and were not sufficiently distributed around the head - causing the navigation to not find an accurate match as desired at the registration of the patient's actual anatomy to the pre-operative scan selected in and displayed by the navigation for instrument tracking during the procedure.Navigation data provided by the hospital for this surgery show a shift of the skin around the fiducial markers, in between the to the navigation registered (intra-operative) image data set and the fused (pre-operative) image set used for and displayed by navigation.The different patient positions at the pre-operative scan and at the intra-operative scan, facilitated the shifts occurring at these movable skin areas.The intra-operative imaging data also show the not sufficient distribution of the fiducials on the patient's head.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the pre-operative scan displayed by the navigation for instrument position visualization was not recognized by the user with the thorough navigation accuracy verification of the registration, nor with the necessary verification of accuracy, on the navigated data set, after draping and throughout the procedure, before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20808922
Report Number8043933-2024-00078
Device Sequence Number18593562
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 11/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02A
Device Catalogue Number22891
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2024
Initial Report FDA Received Date11/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown